Alert archive / Florida / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Miami, FL

October 4, 2008Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Oct 4, 2008, 9:55 PM EDT for Miami-Dade County, Florida. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2008, 9:55 PM EDT (01:55 UTC)
Expired
Oct 4, 2008, 11:45 PM EDT
In force
110 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 32 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMFL 050155
FFWMFL
FLC086-050345-
/O.NEW.KMFL.FF.W.0017.081005T0155Z-081005T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
955 PM EDT SAT OCT 4 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE CITIES OF...MIAMI BEACH...KEY BISCAYNE...

* UNTIL 1145 PM EDT

* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL THAT IS PRODUCING FLASH FLOODING OVER THE 
  WARNED AREA. RADAR INDICTED BETWEEN TWO TO THREE INCHES OF RAIN HAS 
  FALLEN IN THE PAST HOUR. A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED
  WATER ENTERING CARS.

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. 

LAT...LON 2576 8013 2575 8014 2571 8015 2567 8015
      2567 8017 2569 8018 2573 8018 2573 8016
      2575 8017 2578 8014 2587 8015 2587 8013
      2589 8013 2590 8011 2585 8011

$$

GR
2 follow-up statements
000 
WGUS72 KMFL 050237
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1037 PM EDT SAT OCT 4 2008

FLC086-050345-
/O.CON.KMFL.FF.W.0017.000000T0000Z-081005T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-DADE FL-
1037 PM EDT SAT OCT 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
EXTREME EAST CENTRAL MIAMI-DADE COUNTY...

AT 1025 PM EDT...DOPPLER RADAR INDICATED RAIN CONTINUING ACROSS THE 
AREA...THOUGH THE RAINFALL RATES HAVE DECREASED. A RAIN GUAGE AT 
11TH STREET AND WASHINGTON AVENUE IN SOUTH BEACH RECORDED 5.76 
INCHES OF RAIN THIS EVENING. 

A NATIONAL WEATHER EMPLOYEE REPORTED SIGNIFICANT STREET FLOODING IN 
SOUTH BEACH WITH ABOUT A FOOT AND A HALF OF WATER COVERING THE 
INTERSECTION OF 8TH STREET AND ALTON ROAD. WATER WAS COVERING 
NUMEROUS ROADS IN SOUTH BEACH. 

ANOTHER NATIONAL WEATHER SERVICE EMPLOYEE REPORTED STRANDED VEHICLES 
IN SOUTH BEACH ALONG MICHIGAN AVENUE. WATER WAS ENTERING AN 
APARTMENT ALONG MICHIGAN AVENUE AND 10TH STREET.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. REMEMBER...TURN 
AROUND...DONT DROWN

LAT...LON 2576 8013 2575 8014 2571 8015 2567 8015
      2567 8017 2569 8018 2573 8018 2573 8016
      2575 8017 2578 8014 2587 8015 2587 8013
      2589 8013 2590 8011 2585 8011

$$

DG
000 
WGUS72 KMFL 050352
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1152 PM EDT SAT OCT 4 2008

FLC086-050355-
/O.EXP.KMFL.FF.W.0017.000000T0000Z-081005T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-DADE FL-
1152 PM EDT SAT OCT 4 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EXTREME EAST CENTRAL 
MIAMI DADE COUNTY...

THE HEAVY RAIN AFFECTING MIAMI BEACH AND KEY BISCAYNE HAS LESSENED
AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. RAIN WILL 
STILL FALL THOUGH THROUGH THE MORNING HOURS BUT AT A LESSOR RATE. 
DRAINAGE SHOULD BEGIN AS THE TIDE WILL BEGIN TO GO OUT THROUGH THE 
EARLY MORNING HOURS. MOTORISTS THOUGH SHOULD STILL EXERCISE CAUTION 
AS LOW LYING AND FLOOD PRONE AREAS WILL BE SLOW TO DRAIN AND 
STANDING WATER WILL PERSIST FOR SEVERAL HOURS. 


LAT...LON 2576 8013 2575 8014 2571 8015 2567 8015
      2567 8017 2569 8018 2573 8018 2573 8016
      2575 8017 2578 8014 2587 8015 2587 8013
      2589 8013 2590 8011 2585 8011

$$
JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:45 PM EDT, 10 minutes earlier.

Area forecast discussion, Oct 4, 9:45 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
945 PM EDT SAT OCT 4 2008

...HEAVY RAIN THREAT TO CONTINUE SOUTHEAST COAST TONIGHT...

.UPDATE...FRONTAL BOUNDARY IS LOCATED FROM FLORIDA BAY NORTHEAST
TO JUST OFF THE BROWARD/MIAMI-DADE COUNTY COAST...WHERE HEAVY
CONVECTION CONTINUES. GFS MOVES THIS BOUNDARY SLOWLY NW
OVERNIGHT...AS DOES THE NAM-WRF...VEERING WINDS TO E-SE BETWEEN
MIDNIGHT-3AM. THIS WILL KEEP VERY GOOD CONVERGENCE GOING ALONG THE
BROWARD AND MIAMI-DADE COAST OVER THE NEXT 3-5 HR BEFORE THE
BOUNDARY MOVES A BIT FURTHER NW. EVEN AS IT DOES...ACTIVITY WILL
MOVE IN FROM THE ATLANTIC. THIS ALL SPELLS A WET NIGHT ALONG THE
SE COAST...WITH MORE STRATIFORM LIGHTER RAIN PALM BEACH
COAST...AND ONLY ISOLATED/SCATTERED SHOWERS INTERIOR/GULF COAST
WHERE CONVERGENCE WILL BE LESS. WILL KEEP HEAVY RAINFALL MENTION
SE AREAS THROUGHOUT THE NIGHT. UPDATED WILL BE ISSUED SHORTLY.

HERE ARE SOME RAINFALL REPORTS SINCE MIDNIGHT SO FAR...

PEMBROKE PINES (NORTH PERRY AIRPORT)...5.81
COOPER CITY...4.39
MIAMI INTL AIRPORT...1.37
FORT LAUDERDALE INTL AIRPORT...3.50
PALM BEACH INTL AIRPORT...1.59
NAPLES AIRPORT...2.31 (RECORD)

/DG

&&

.PREV DISCUSSION... /ISSUED 809 PM EDT SAT OCT 4 2008/

UPDATE...SURFACE LOW PRESSURE TROUGH REMAINING NEARLY STATIONARY
ALONG SOUTHEAST COAST. VFR CONDITIONS EXPECTED FOR THE KAPF TERMINAL.
TEMPO MVFR FOR KPBI AND TEMPO IFR FOR KFXE AND KFLL FOR HEAVY RAIN
TIL 02/03Z. MAY HAVE TO AMEND KMIA AND KOPF SHORTLY FOR HEAVY RAIN
WITH TEMPO TO IFR. VCSH TO REMAIN OVER EAST COAST THROUGH LATER
TONIGHT THEN VCTS AFTER 14Z.

PREV DISCUSSION... /ISSUED 415 PM EDT SAT OCT 4 2008/

UPDATE...SENT JUST A QUICK UPDATE BASED ON CURRENT RADAR TRENDS
INCREASING POPS TO NEAR 100 PERCENT FROM NAPLES TO WEST PALM
BEACH...WHERE WIDESPREAD RAIN CONTINUES...AND DECREASED POPS A TAD
SE COAST...BUT DID NOT GO AS LOW AS I WAS TEMPTED TO GO...IN CASE
THERE IS RE-DEVELOPMENT. UPDATES ALREADY OUT. /DG

PREV DISCUSSION... /ISSUED 400 PM EDT SAT OCT 4 2008/

DISCUSSION...
A STATIONARY FRONT CONTINUES TO LINGER ACROSS THE FLORIDA STRAITS
AND ACROSS THE NORTHERN BAHAMAS ISLANDS INTO THE WESTERN ATLANTIC.
LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE TO BRING THE BOUNDARY
MOISTURE ACROSS THE REGION TODAY THROUGH TONIGHT AND INTO SUNDAY.
UPPER LEVEL SOUTHWESTERLY FLOW ACROSS THE GULF AND FLORIDA PENINSULA
WILL CONTINUE TO BRING MID TO UPPER LEVEL MOISTURE FROM THE YUCATAN
PENINSULA AND ACROSS THE GULF AND INTO THE REGION THIS AFTERNOON AND
TONIGHT. THE POTENTIAL FOR CONVECTION ACROSS THE REGION WILL
LINGER THROUGH TONIGHT AS THE DEEP LAYERED BOUNDARY MOISTURE
PERSISTS ACROSS THE AREA...WITH FORECAST PWATS EXPECTED TO BE
AROUND 2.3 INCHES AND PERSISTING INTO SUNDAY. BUT BY SUNDAY
AFTERNOON THE UPPER LEVEL CONDITIONS WILL BE LESS FAVORABLE TO
SUSTAIN CONVECTION AS A WEAK UPPER LEVEL RIDGE BEGINS TO BUILD
ACROSS THE SOUTH FLORIDA PENINSULA. HOWEVER THE LINGERING MOISTURE
AND DAY TIME HEATING SHOULD RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS THE REGION. BY MONDAY THE PWATS
DECREASE TO ABOUT 2 INCHES AND THE UPPER LEVEL RIDGE STRENGTHENS
WITH ZONAL MID TO UPPER LEVEL FLOW BEING ESTABLISHED ACROSS THE
REGION...WITH A FEW SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
ACROSS SOUTH FLORIDA AND SURROUNDING WATERS.

MARINE...
WINDS WERE FORECAST TO REACH THE 15 TO 20 KNOT RANGE THIS
AFTERNOON AND EVENING ACROSS THE ATLANTIC WATERS. REGIONAL
OBSERVATIONS INCLUDING BUOYS INDICATE THERE IS AN INCREASING TREND
IN THE WINDS ACROSS THE ATLANTIC WATERS INCLUDING BISCAYNE
BAY...WITH WINDS BEGINNING TO REACH THE 15 TO 20 KNOT RANGE. THE
SCA WILL CONTINUE ACROSS THE LOCAL ATLANTIC WATERS THIS AFTERNOON
AND EARLY EVENING. THE WINDS ARE THEN FORECAST TO DECREASE ACROSS
THE ATLANTIC WATERS DURING THE EARLY MORNING HOURS ON SUNDAY.

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM EDT THIS
     EVENING FOR AMZ650-AMZ651-AMZ670-AMZ671.

GM...NONE.
&&

LONG TERM...57/DG
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Oct 4, 8:45 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
845 PM EDT SAT OCT 4 2008

FLZ063-066>075-168-172>174-051100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
845 PM EDT SAT OCT 4 2008

...FLASH FLOOD WARNING SOUTHEAST BROWARD COUNTY UNTIL 1030 PM EDT...
...INCREASING RIP CURRENT THREAT THROUGH EARLY NEXT WEEK ATLANTIC COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

FLOODING: A FLASH FLOOD WARNING IS IN EFFECT FOR SOUTHEAST
BROWARD COUNTY UNTIL 1030 PM THIS EVENING. SIGNIFICANT STREET
FLOODING AND EVEN THE POSSIBILITY OF WATER ENTERING STRUCTURES
IS POSSIBLE, ESPECIALLY IN THE HOLLYWOOD AREA, WHERE 5 INCHES
OF RAIN HAS FALLEN SINCE 6 PM. ELSEWHERE, MINOR FLOODING OF
POORLY DRAINED AREAS IS POSSIBLE DUE TO THE RECENT LOCALLY
HEAVY RAINFALL FROM TODAY.

THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE SOUTHEAST COAST OVERNIGHT. A FEW LIGHTNING STRIKES AND
HEAVY RAINFALL WILL BE THE MAIN HAZARDS FROM THE STORMS.

RIP CURRENTS: EAST NORTHEAST WINDS INCREASING TO 15 TO 20 KNOTS
WILL CREATE A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF PALM
BEACH, BROWARD AND MIAMI DADE COUNTIES TONIGHT

WAVES: INCREASING EAST NORTHEAST WINDS TO 15 TO 20 KNOTS WILL
ALLOW SEAS TO BUILD UP TO 7 FEET IN THE GULF STREAM TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS: SCATTERED THUNDERSTORMS CAN BE EXPECTED INTO THE
MIDDLE OF NEXT WEEK. THE PRIMARY IMPACTS FROM THE STORMS WILL BE
OCCASIONAL LIGHTNING STRIKES AND HEAVY RAINFALL.

RIP CURRENTS: EAST TO NORTHEAST WINDS WILL INCREASE AND PERSIST
INTO NEXT WEEK, THIS WILL LEAD TO AN INCREASING RISK OF DANGEROUS
RIP CURRENTS ALONG THE ATLANTIC BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND RAINFALL AMOUNTS
IN EXCESS OF 3 INCHES.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:35 PM EDTFlash Flood WarningMFLBroward115 min
Oct 4, 9:01 PM EDTSpecial Marine WarningMFL119 min
Oct 4, 10:21 PM EDTSpecial Marine WarningMFL24 min
Oct 5, 12:03 AM EDTAreal Flood AdvisoryMFLMiami-Dade117 min

Nearby

Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.